Advertisement

Will I get diarrhea with meropenem?

It is not uncommon to get diarrhea after receiving antibiotics and meropenem is no different. Meropenem (Merrem) is an antibiotic given intravenously and is used to treat very serious abdominal and skin infections. Diarrhea can be a temporary and mild annoyance or lead to a life-threatening situation. Antibiotics kill bacteria lining the intestines and that can lead to an overgrowth of Clostridium difficile, a type of bacteria that produces toxins that damage the lining of the colon, causing a rare form of colitis. This can sometimes occur weeks or months after treatment has ended.

If you have received meropenem and are experiencing persistent diarrhea, or blood- or mucus-streaked stools, with or without stomach cramps, you should contact your doctor. Do not try to treat the diarrhea yourself with any over-the-counter or prescription anti-diarrhea remedies.

Continue Learning about Antibiotic

FDA Issues Stronger Warning for Common Antibiotics
FDA Issues Stronger Warning for Common Antibiotics
The U.S. Food and Drug Administration (FDA) is now requiring stronger warnings on the labels and medication guides for a class of commonly prescribed ...
Read More
6 Ailments That Call for an Antibiotic
6 Ailments That Call for an Antibiotic
When it comes to a lingering case of the sniffles, your first instinct may still be to run to the family doctor for an antibiotic to knock them out. ...
Read More
What happens if I don't finish my antibiotic prescription?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
It is important to complete your antibiotic course as prescribed. This prevents the infection fr...
More Answers
Do I need antibiotics for my cold if my mucous is thick, green or yellow?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
Thick, green or yellow mucus does not necessarily mean you need antibiotics. Mucus is often thicker ...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.